Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Topeka, KS

March 30, 2006Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2006, 4:36 PM CST for Jefferson County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 4:36 PM CST (22:36 UTC)
Expired
Mar 30, 2006, 5:00 PM CST
In force
24 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 8:42 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 302236
SVRTOP
KSC087-302300-
/O.NEW.KTOP.SV.W.0048.060330T2236Z-060330T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 500 PM CST

* AT 434 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF MERIDEN...OR ABOUT 13 MILES NORTH OF TOPEKA...MOVING
  NORTHEAST AT 75 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OZAWKIE...
  VALLEY FALLS...
  OSKALOOSA...
  WINCHESTER...
  NORTONVILLE...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3942 9558 3913 9560 3925 9519 3942 9518

$$
2 follow-up statements
000 
WWUS53 KTOP 302246 RRA
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CST THU MAR 30 2006

KSC087-302300-
/O.CON.KTOP.SV.W.0048.000000T0000Z-060330T2300Z/
JEFFERSON-
446 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHERN JEFFERSON COUNTY...

AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF VALLEY FALLS...OR ABOUT 17 MILES WEST OF
NORTONVILLE...MOVING NORTHEAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...VALLEY FALLS AND OZAWKIE AND NORTONVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3942 9558 3915 9561 3925 9519 3942 9518

$$
000 
WWUS53 KTOP 302304
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CST THU MAR 30 2006

KSC087-302314-
/O.EXP.KTOP.SV.W.0048.000000T0000Z-060330T2300Z/
JEFFERSON-
504 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY
EXPIRED AT 500 PM CST...

AT 504 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3942 9558 3915 9561 3925 9519 3942 9518

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM CST, 59 minutes earlier.

Area forecast discussion, Mar 30, 3:37 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CST THU MAR 30 2006

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES TONIGHT...THIS
WEEKEND...AND LATE IN THE FORECAST.

IN LATTER STAGES OF LARGE SEVERE WEATHER EVENT SO WILL KEEP DETAILS
LOW. STRONG SYNOPTIC WINDS FELT AHEAD AND BEHIND OF STRONG SURFACE
CYCLONE TODAY. APPEARS WINDS WILL NEAR ADVISORY LEVELS EARLY ON  AS
SYSTEM LIFTS OUT BUT ONLY EXPECT BORDERLINE AND SHORT-LIVED SPEEDS
SO NO ADVISORY PLANNED AFTER 6 PM. COLD UPPER TROF AND DEEP MOISTURE
TO KEEP SOME CHANCE FOR THUNDERSTORMS THIS EVENING FOR ALL AREAS.
APPEARS STRATO CU FIELD TO BE IN PLACE THROUGH MUCH OF FRIDAY SO
LOWERED TEMPS AND INCREASED SKY COVER.

UPPER/LOW LEVEL RIDGE TO ALLOW FOR SOME COOL TEMPS FRIDAY NIGHT BUT
SOME CIRRUS SHOULD KEEP TEMPS FROM BOTTOMING OUT. NEXT UPPER TROF TO
ENTER THE ROCKIES SATURDAY WITH LEE CYCLOGENESIS IN EASTERN
COLORADO. MODELS SUGGEST MOISTURE WILL RETURN BUT IT MAY KEEP
PRECIPITATION CHANCES LIMITED TO AFTER SUNSET...BUT WILL ONLY REMOVE
MENTION FROM SATURDAY MORNING AT THIS TIME AS MODELS TEND TO BE TOO
SLOW WITH RETURN FLOW. BEST CHANCES APPEAR FOR SATURDAY NIGHT AS
TROF ENTERS THE AREA WITH WESTERLY FLOW TAKING OVER IN THE LOW
LEVELS BY SUNDAY AFTERNOON. WILL LEAVE SOME MENTION FOR SUNDAY NIGHT
WITH SOME TIMING DIFFERENCES.

FOR NEXT WEEK...MONDAY STILL LOOKING TRANQUIL AS NEXT UPPER LOW DIGS
ALONG THE WEST COAST. THIS TO SLOWLY COME EAST THROUGH THE WEEK WITH
PERSIST SOUTH WINDS BRINGING DEEP MOISTURE INTO THE PLAINS BY
TUESDAY AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY THEN AND
CONTINUE INTO THURSDAY UNTIL THE TROF PASSES LATE IN THE WEEK.
PROGRESSIVE FLOW PATTERN TO KEEP TEMPERATURES NEAR TO SOMEWHAT ABOVE
NORMAL...AND PRECIPITATION AND ASSOCIATED EARLY SPRING SEVERE
CONVECTIVE POTENTIAL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6PM FOR
LOCATIONS EAST OF A LINE FROM COUNCIL GROVE TO MARYSVILLE.

&&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CST THU MAR 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-311815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1205 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE
STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND
DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS
WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY
TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE
AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE
THIS AFTERNOON AND THIS EVENING.

SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH
WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM
SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 30, 3:58 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST THU MAR 30 2006

KSZ058-059-302300-
ANDERSON-COFFEY-
358 PM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES UNTIL
500 PM CST...

AT 355 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 29 MILES SOUTHWEST OF COLONY...OR ABOUT
20 MILES SOUTHWEST OF IOLA...MOVING NORTHEAST AT 60 MPH. THE
THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND HEAVY RAIN. AS THE STORM MOVES CLOSER A
WARNING MAY BE NEEDED.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE COLONY...
WESTPHALIA...KINCAID...GARNETT AND GREELEY.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Mar 30, 4:01 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     7 N GOFF                39.77N 95.93W
03/30/2006  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 4:08 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     4 W ESKRIDGE            38.86N 96.18W
03/30/2006  E60 MPH          WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 4:19 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     4 SSW MAPLE HILL        39.03N 96.06W
03/30/2006  E60 MPH          WABAUNSEE          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Mar 30, 4:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     HORTON                  39.66N 95.53W
03/30/2006                   BROWN              KS   TRAINED SPOTTER

            6 TO 8 INCH TREE LIMB DOWN AND SMALL SHED BLOWN DOWN

&&

BYRNE
Local storm report, Mar 30, 4:32 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     2 N ROSSVILLE           39.17N 95.95W
03/30/2006  E60 MPH          SHAWNEE            KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:52 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more15 hr
Mar 30, 12:16 PM CSTSevere Thunderstorm WarningTOPCloud, Ottawa59 min
Mar 30, 12:34 PM CSTTornado WarningTOPOttawa41 min
Mar 30, 12:42 PM CSTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Mar 30, 1:04 PM CSTTornado WarningTOPClay, Cloud41 min
Mar 30, 1:20 PM CSTSevere Thunderstorm WarningTOPOttawa55 min
Mar 30, 1:24 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee41 min
Mar 30, 1:31 PM CSTSevere Thunderstorm WarningTOPRepublic, Washington44 min
Mar 30, 1:42 PM CSTTornado WarningTOPWashington33 min
Mar 30, 1:47 PM CSTTornado WarningTOPMorris35 min
Mar 30, 1:49 PM CSTSevere Thunderstorm WarningTOPClay, Cloud41 min
Mar 30, 1:54 PM CSTSevere Thunderstorm WarningTOPBrown, Jackson66 min
Mar 30, 2:11 PM CSTTornado WarningTOPWabaunsee34 min
Mar 30, 2:13 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington26 min
Mar 30, 2:22 PM CSTTornado WarningTOPDickinson, Morris38 min
Mar 30, 2:46 PM CSTSevere Thunderstorm WarningTOPGeary29 min
Mar 30, 2:57 PM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley26 min
Mar 30, 3:51 PM CSTSevere Thunderstorm WarningTOPBrown, Nemaha54 min
Mar 30, 4:01 PM CSTSevere Thunderstorm WarningTOPWabaunsee44 min
Mar 30, 4:22 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee38 min
Mar 30, 4:53 PM CSTSevere Thunderstorm WarningTOPJackson, Shawnee37 min
Mar 30, 5:03 PM CSTSevere Thunderstorm WarningTOPBrown21 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningTOPAnderson, Franklin32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.